Can birth control pills cause yeast infections?

Good day, Eric Bakker, naturopath, author of Candida Crusher with a female FAQ.

Eric, can yeast infections be caused by taking birth control pills?

That’s an interesting question. Estrogen has a particular effect on helping to increase the proliferation of Candida in the body. And it will do so by a couple of different mechanisms. One theory with why yeast infections can increase at certain parts of the cycle, for example, is because estrogen can be heightened premenstrually, which will change the lining of the vagina so the mucous will change and the secretions will become thicker which allows more of a breeding ground for Candida and bacteria.

One theory I’ve been reading is some experts believe that it’s the delicate balance between estrogen and progesterone that is a thing with Candida proliferation at certain parts of the cycle. Estrogen and progesterone are balanced quite finely in the body. When this balance becomes disturbed, it can allow for an increase in opportunistic Candida.

Now you can understand why many women experience more vaginal discomfort and yeast infection just before their period. And also many women during perimenopause and menopause but also women who take the pill, Estradiol or synthetic estrogen, can also experience an increased incidence of a yeast infection. I’ve seen many women who begin taking the pill at a young age and then develop yeast infections. I also see many women who begin taking hormone replacement therapy and start noticing yeast infections. And also when they stop these pills, of course, they’re going to get a change in estrogen level.

Any time you begin taking a hormonal drug like this or cease taking it, you may notice some changes occurring there. Yes, the birth control is certainly linked up with an increased incidence of Candida albicans. I hope that answers your question.

PO Box 8739, HaveLock North, 4157
New Zealand
No content on this site may be reused in any fashion without written permision of Dr. Bakker.
The information and facts are intended to help and support, not replace, the relationship that exists between you and your doctor.